MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR TRANSTAR STAPLER SET; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR TRANSTAR STAPLER SET; STAPLE, IMPLANTABLE
Catalog Number STR5G
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date of event: month and day unknown.Only year (2019) is known.Batch # unk.  a manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Additional information was requested and the following was obtained: what were the indications for surgery? can you please confirm the specific surgical procedure? was the surgeon¿s experience with the starr procedure and contour transtar stapler? what anatomical structures/tissue layers was the device fired on? was the device being used transanally per the ifu? on which firing of the device did the issue occur? what provisions did the surgeon take to ensure the tissue was lying evenly within the jaws? was the retaining pin placed automatically or manually? was it verified that the retaining pin was seated in the hole? was the device difficult to close? was the device difficult to fire? were any clips used in the area of the firing? was the tissue cut at all? were the staples properly formed? if not, please describe the shape and location of any improperly formed staples.If the device fired appropriate staples, did the surgeon attempt to cut between the staple lines? what was the reason for the decision to convert to open? how was the procedure completed after converting to open? what is the current status of the patient? response: the patient was pre-operated and had already a star operation.As a result, the current operation was not quite as easy as expected.After the 1st and 2nd use of the instrument it has been reloaded a third time.When trying again to trigger the instrument with tissue in the jaws, the release lever jammed and could not be push back.The instrument did not open anymore.The instrument then had to be surgically removed and completed with manual suturing.The surgeon is experienced and has used this instrument for many years.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that during a starr procedure, the device blocked intraoperatively and did not trigger.The staple line was deployed but the device did not cut.Due to the issue with the device in the situs, the patient abdomen had to be opened.Further patient consequences are currently unknown.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Batch # p56j5v.The following information was requested, but unavailable: what was the date of the initial starr procedure? what was the date of the second starr procedure? why was the operation ¿not quite as easy as expected¿? was there concern that the tissue was too thick or scarring made it difficult? please explain.What troubleshooting steps were taken to open the device? what is the current status of the patient? response: no further additional information available device evaluation summary: the analysis results showed that the str5g device was received with no apparent damage and with a reload loaded in the device.The reload was received fully loaded with staples, with the washer uncut, with the drivers and with the knife recessed below the reload deck.The reload was not properly loaded in the device, as the retaining pin was not connected to the coupler and pushrod.These facts indicate that the reload was removed and reinserted incorrectly and/or incompletely after the retainer was removed.The returned reload was pulled out of the device and placed back on; the device opened and closed without any difficulties.The device was test with the returned reload and fired without any difficulties.However, 1 staple was noted to be missing along the staple line.It should be noted that if the reload is removed from the device, whether the reload is spent or not, and if the staple retainer has already been removed from the reload, the reload cannot be reloaded into the device.Please reference the instructions for use for the complete guide loading and reloading the instrument.It should be noted that all devices are inspected 100% for staple presence by an automated vision system and are visually inspected 100% as a final check.In addition, at finished goods the devices are visually inspected based on a sample.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Brand Name
CONTOUR TRANSTAR STAPLER SET
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9437133
Report Number3005075853-2019-24077
Device Sequence Number10815311
Product Code GDW
UDI-Device Identifier10705036002871
UDI-Public10705036002871
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Catalogue NumberSTR5G
Device Lot NumberP92D16
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2019
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer12/12/2019
Initial Report FDA Received Date12/09/2019
Supplement Report FDA Received Date12/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;